Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 36, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 2, 2012, 1:39 AM CDT for Boone County, Polk County, Story County, Iowa. It was in force for 51 min. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 2, 2012, 1:39 AM CDT (06:39 UTC)
- Expired
- May 2, 2012, 2:30 AM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Boone County, IA, Polk County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 22 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 1:40 AM CDT | TSTM WND DMG | 1 S Fraser, IA | SEVERAL LARGE LIMBS DOWN AND DAMAGE TO FENCES. DAMAGE BEGAN ABOUT 1 MILE SOUTH OF FRASER AND CONTINUED SPORADICALLY FOR ABOUT THE NEXT 2 MILES |
| May 2, 1:50 AM CDT | TSTM WND DMG | 4 Nnw Ames Airport, IA | GARAGE DOORS BLOWN IN WITH GUTTERS TORN OFF. APARTMENT COMPLEX IN NORTH AMES. FROM ISU METEOROLOGY STUDENT. |
| May 2, 1:50 AM CDT | TSTM WND DMG | Ames, IA | DAMAGE REPORT WITHIN TWO BLOCKS OF BLOOMINGTON ROAD AND GRAND...SHINGLES OFF HOUSE ROOFS...PRIVACY FENCES DOWN..APARTMENT BUILDING LOST PARTIAL BALCONY...TREES OF ONE TO TWO FOOT DIAMETER SNAPPED AT BASES...TRAFFIC LIGHT POLE BENT OVER |
| May 2, 1:50 AM CDT | TSTM WND DMG | N Ames, IA | LARGE TREES UPROOTED ALONG 13TH STREET IN AMES. TIME ESTIMATED FROM RADAR. |
| May 2, 1:51 AM CDT | TSTM WND DMG | 1 N Ames, IA | TREE LANDED ON A HOUSE AND ON A CAR IN THE AREA OF NIXON CIRCLE IN AMES. ADDITIONALLY...THE TREE DAMAGED THE GAS LINE TO THE HOUSE. TIME ESTIMATED FROM RADAR. |
| May 2, 1:52 AM CDT | TSTM WND DMG | 1 Ene Ames Airport, IA | PINE TREE UPROOTED AND MULTIPLE TREE LIMBS DOWN. |
| May 2, 1:52 AM CDT | TSTM WND GST 61 | 4 N Ames Airport, IA | MEASURED AT THE AMES MESONET SITE. |
| May 2, 1:53 AM CDT | TSTM WND DMG | Ames, IA | POWER LINES REPORTED DOWN IN THE CITY OF AMES. |
| May 2, 1:55 AM CDT | TSTM WND GST 73 | Ames, IA | WIND DAMAGE TO TREES |
| May 2, 1:59 AM CDT | TSTM WND DMG | Roland, IA | THE TOP OF A TREE TWO FOOT IN DIAMETER WAS SNAPPED OFF IN THE TOWN OF ROLAND. TIME ESTIMATED FROM RADAR. |
| May 2, 2:23 AM CDT | TSTM WND DMG | 1 Ne Boone, IA | EMERGENCY MANAGER REPORTED 4 1 1/2 FOOT DIAMETER EVERGRREN TREES DOWNED AND A ROOF TORN OFF A BARN NW CORNER OF BOONE. ALSO FROM 1N BOONE TO THE EASTERN BORDER OF BOONE COUNTY SHEETING IS STREWN ABOUT LIKELY FROM VARIOUS BUILDINGS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 9:18 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1502 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
486
WUUS53 KDMX 020639
SVRDMX
IAC015-153-169-020730-
/O.NEW.KDMX.SV.W.0036.120502T0639Z-120502T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
139 AM CDT WED MAY 2 2012
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOONE COUNTY IN CENTRAL IOWA...
NORTHERN POLK COUNTY IN CENTRAL IOWA...
STORY COUNTY IN CENTRAL IOWA...
* UNTIL 230 AM CDT
* AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR BOONE...OR 14 MILES WEST OF
AMES...AND MOVING EAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
AMES...MADRID...STORY CITY...HUXLEY...NEVADA...SHELDAHL...SLATER...
GILBERT...KELLEY...AMES AIRPORT...ALLEMAN...ROLAND...CAMBRIDGE...
ELKHART...MCCALLSBURG...MAXWELL...ZEARING AND COLO.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 97 AND 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...
SEEK SHELTER IN A REINFORCED BUILDING.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. IF A TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT
OR SMALL INTERIOR ROOM OF A REINFORCED BUILDING.
&&
LAT...LON 4186 9333 4186 9335 4180 9335 4175 9336
4183 9382 4186 9382 4186 9400 4188 9414
4221 9400 4221 9323
TIME...MOT...LOC 0640Z 276DEG 43KT 4207 9381
WIND...HAIL 60MPH <.75IN
$$
BEERENDS3 follow-up statements
866
WWUS53 KDMX 020654
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
154 AM CDT WED MAY 2 2012
IAC015-153-169-020730-
/O.CON.KDMX.SV.W.0036.000000T0000Z-120502T0730Z/
STORY IA-POLK IA-BOONE IA-
154 AM CDT WED MAY 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
BOONE...NORTHERN POLK AND STORY COUNTIES UNTIL 230 AM CDT...
AT 149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR AMES...MOVING EAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE...
NEVADA...ROLAND...CAMBRIDGE...ELKHART...MCCALLSBURG...MAXWELL...
ZEARING AND COLO.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 97 AND 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. IF A TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT
OR SMALL INTERIOR ROOM OF A REINFORCED BUILDING.
&&
LAT...LON 4186 9333 4186 9335 4180 9335 4175 9336
4183 9382 4186 9382 4186 9395 4221 9386
4221 9323
TIME...MOT...LOC 0655Z 278DEG 46KT 4202 9355
WIND...HAIL 60MPH <.75IN
$$
BEERENDS526
WWUS53 KDMX 020708 RRA
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
208 AM CDT WED MAY 2 2012
IAC015-020719-
/O.CAN.KDMX.SV.W.0036.000000T0000Z-120502T0730Z/
BOONE IA-
208 AM CDT WED MAY 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOONE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4186 9333 4186 9335 4175 9336 4183 9382
4186 9372 4186 9370 4188 9368 4221 9356
4221 9323
TIME...MOT...LOC 0709Z 278DEG 46KT 4199 9331
$$
IAC153-169-020730-
/O.CON.KDMX.SV.W.0036.000000T0000Z-120502T0730Z/
STORY IA-POLK IA-
208 AM CDT WED MAY 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN POLK
AND STORY COUNTIES UNTIL 230 AM CDT...
AT 208 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 6 MILES EAST OF NEVADA...OR 15 MILES
EAST OF AMES...MOVING EAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN STORY COUNTY.
THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 97 AND 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET
OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING. IF A TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT
OR SMALL INTERIOR ROOM OF A REINFORCED BUILDING.
&&
LAT...LON 4186 9333 4186 9335 4175 9336 4183 9382
4186 9372 4186 9370 4188 9368 4221 9356
4221 9323
TIME...MOT...LOC 0709Z 278DEG 46KT 4199 9331
WIND...HAIL 60MPH <.75IN
$$
BEERENDS604
WWUS53 KDMX 020726
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
226 AM CDT WED MAY 2 2012
IAC153-169-020736-
/O.EXP.KDMX.SV.W.0036.000000T0000Z-120502T0730Z/
STORY IA-POLK IA-
226 AM CDT WED MAY 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN POLK AND STORY
COUNTIES WILL EXPIRE AT 230 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT.
LAT...LON 4186 9333 4186 9335 4175 9336 4183 9382
4186 9372 4186 9370 4188 9368 4221 9356
4221 9323
TIME...MOT...LOC 0726Z 278DEG 46KT 4196 9302
$$
BEERENDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 12:50 AM CDT, 49 minutes earlier.
Area forecast discussion, May 2, 12:50 AM CDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1250 AM CDT WED MAY 2 2012 ...UPDATED FOR 18Z AVIATION DISCUSSION... .SHORT TERM /TODAY/... LOOKING FOR ANOTHER ACTIVE LATE AFTERNOON INTO TONIGHT. CONVECTION FROM LAST NIGHT WILL EXIT ALL BUT THE FAR EAST/SOUTH THROUGH EARLY MORNING AND LIKELY BE DONE BY MID MORNING. STRONG WARM ADVECTION WILL CONTINUE TODAY AND EXPECTING US TO BECOME VERY UNSTABLE ONCE WE CLEAR OUT LATER THIS MORNING. THERE IS STILL A QUESTION AS TO WHERE THE FRONTAL BOUNDARY WILL END UP BUT A SHORT WAVE WILL LIFT NORTHEAST ACROSS AREAS TO OUR WEST AND THIS SHOULD CAUSE MORE STORMS TO FIRE ALONG THE BOUNDARY TO OUR WEST. THE STORMS WILL THEN ENTER FAR WESTERN IOWA BY MID TO LATE AFTERNOON. STEEP LAPSE RATES AND AMPLE SHEAR WILL ALLOW STORMS TO QUICKLY GO SEVERE ONCE AGAIN. AT LEAST INITIALLY ALL MODES OF SEVERE WEATHER ARE POSSIBLE MID TO LATE AFTERNOON THEN PERSISTING INTO THE EVENING. .LONG TERM /TONIGHT THROUGH TUESDAY/... PERIOD WILL BEGIN WITH SITUATION VERY SIMILAR TO HOW THINGS PROGRESSED LATE TUE. EXPECT SURFACE BOUNDARY TO EXTEND FROM NE INTO NWRN THIRD OF IA WITH WARM SECTOR GENERATING UNCAPPED 2500-3000 J/KG MLCAPES BY PEAK AFTERNOON HEATING. WEAK WAVES RIDING SWLY UPPER LEVEL FLOW AND DIVERGENCE IN RIGHT ENTRANCE REGION OF NRN PLAINS JET SEGMENT SHOULD EASILY KICK THINGS OFF. 35-45KT EFFECTIVE SHEAR SHOULD BE MORE THAN ADEQUATE FOR SURFACE BASED SUPERCELLS TO FORM ALONG BOUNDARY WITH B2K SUPERCELL MOTION BRINGING STORMS W-E RIGHT INTO HEART OF FORECAST AREA MUCH LIKE SPC MOD RISK DEPICTION. MOISTURE IS MAINLY 1.5KM AND BELOW WITH DRY AIR AND FAIRLY STEEP LAPSE RATES ABOVE SO EXPECT COMPLEX TO EVENTUALLY EVOLVE INTO ORGANIZED WIND PRODUCER INTO TEETH OF RELATIVELY HIGH MUCAPE AXIS. ALTHOUGH SEVERE IS MENTIONED IN WORDING RATHER THAN HYDRO...WIDESPREAD RAINS OVERNIGHT WILL INCREASE THE POTENTIAL FOR FLASH FLOODING WITH NEXT COMPLEX TONIGHT. YET ANOTHER REPEAT WILL LIKELY OCCUR BY PEAK HEATING THU BUT THIS TIME SHIFTED FARTHER SOUTH ACROSS CENTRAL AND SOUTHERN IA. MODEL MLCAPES SUGGEST EVEN GREATER INSTABILITY BY THAT TIME. MCS MAY EXIT FORECAST AREA SOONER HOWEVER DURING THIS EPISODE...LIKELY DIMINISHING AFTER MIDNIGHT. AFTER A BRIEF LULL AROUND FRI OR SAT AS BOUNDARY SAGS INTO MO...EXPECT CONVECTIVE POTENTIAL TO INCREASE ONCE AGAIN BY THE END OF THE WEEKEND AS WRN CONUS LONG WAVE TROUGH PUSHES GRADUALLY EASTWARD INCREASING OUR INFLUENCE OF SW FLOW SHORT WAVES AND MORE SYNOPTIC SCALE FORCING. MODELS DIFFER ON TIMING...BUT EVENTUALLY AGREE ON AIRMASS CHANGE AND REDUCED CONVECTIVE POTENTIAL AND COOLER TEMPS BY EARLY NEXT WEEK IN SLOWLY PROGRESSIVE LONG WAVE PATTERN. && .AVIATION...02/18Z STATUS AND CU FIELD HAVE EXPANDED TODAY ACROSS THE AREA IN WAKE OF CONVECTIVE SYSTEM WHICH PASSED THROUGH IOWA OVERNIGHT. OUTFLOW BOUNDARY IS SOUTH OF THE STATE CURRENTLY ALTHOUGH MOISTURE IS BEGINNING TO RETURN AS WINDS SWING AROUND TO THE SOUTH. WIDESPREAD MVFR CEILINGS ARE EXPECTED TO PERSIST ACROSS IOWA THIS AFTERNOON AND TONIGHT AS MOISTURE REMAINS TRAPPED BELOW AN ELEVATED MIXED LAYER. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...BSS AVIATION...COGIL
Hazardous weather outlook, May 1, 3:44 PM CDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 344 PM CDT TUE MAY 1 2012 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-022045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 344 PM CDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL SPREAD ACROSS THE AREA FROM THE NORTHWEST TONIGHT. SOME STORMS MAY BE SEVERE...MAINLY NORTH AND WEST...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY VARIED THUNDERSTORM CHANCES WILL LINGER THROUGH EARLY NEXT WEEK. THE SLIGHT RISK OF SEVERE WEATHER IS EXPECTED TO CONTINUE THROUGH THURSDAY WITH LARGE HAIL AND DAMAGING WINDS STILL THE PRIMARY THREATS. THE SEVERE WEATHER POTENTIAL FOR THE END OF THIS WEEK AND EARLY NEXT WEEK WILL BE BETTER DETERMINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THURSDAY...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. SMALL/LEE
In the hours before
Local storm report, May 1, 10:27 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1027 PM CDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1022 PM HAIL 5 W ESTHERVILLE 43.40N 94.93W
05/01/2012 E0.88 INCH DICKINSON IA EMERGENCY MNGR
&&
KDLocal storm report, May 1, 11:05 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1105 PM CDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST 3 NNE WHITTEMORE 43.10N 94.40W
05/01/2012 E60.00 MPH KOSSUTH IA TRAINED SPOTTER
TRAINED SPOTTER DRIVING ON HIGHWAY 15 BETWEEN WHITTEMORE
AND FENTON ESTIMATED 60 MPH WINDS AND HAD TROUBLE
CONTROLLING HIS CAR. REPORTED SEVERAL CARS IN THE DITCH
AND QUARTER HAIL BEGAN FALLING AT 1058 PM.
&&
FBOKSASpecial weather statement, May 1, 11:17 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1117 PM CDT TUE MAY 1 2012 IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-071-020530- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-CASS-ADAIR- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION...HAMPTON...SAC CITY...ROCKWELL CITY... FORT DODGE...WEBSTER CITY...DENISON...CARROLL...JEFFERSON... BOONE...AUDUBON...GUTHRIE CENTER...ATLANTIC...GREENFIELD 1117 PM CDT TUE MAY 1 2012 ...STRONG TO SEVERE THUNDERSTORMS WITH HEAVY RAIN POSSIBLE INTO THE NIGHT... STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO AFFECT NORTH CENTRAL IOWA THROUGH AT LEAST MIDNIGHT. FARTHER SOUTH AND WEST THUNDERSTORMS CONTINUE TO EXPAND FROM EASTERN NEBRASKA INTO WESTERN IOWA AND WILL MOVE FARTHER INTO IOWA DURING THE EARLY MORNING HOURS. THE POTENTIAL FOR THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAINS WITH LOCALIZED FLOODING WILL INCREASE FROM ATLANTIC NORTHWEST TOWARD DENISON...BOONE...FORT DODGE AND MASON CITY EARLY THURSDAY MORNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THESE AREAS UNTIL 200 AM. SMALL
Local storm report, May 1, 11:40 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1140 PM CDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 PM HAIL N SAC CITY 42.42N 95.00W
05/01/2012 E0.75 INCH SAC IA TRAINED SPOTTER
&&
KDLocal storm report, May 1, 11:45 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 PM TSTM WND GST 2 NNW FORT DODGE 42.53N 94.19W
05/01/2012 E60 MPH WEBSTER IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED QUARTER SIZED HAIL BLOWING
VERTICALLY AGAINST THE WINDOW. ESTIMATED AT LEAST 60 MPH
WIND GUSTS
&&
FBOKSASpecial weather statement, May 2, 12:35 AM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1235 AM CDT WED MAY 2 2012 IAZ044-020745- CRAWFORD- INCLUDING THE CITY OF...DENISON 1235 AM CDT WED MAY 2 2012 ...HEAVY RAIN IS FALLING IN CRAWFORD COUNTY... A LINE OF THUNDERSTORMS IS MOVING ACROSS CRAWFORD COUNTY AND PRODUCING VERY HEAVY RAINFALL BETWEEN RICKETTS AND SCHLESWIG. RADAR IS ESTIMATING RAINFALL OF 3 TO 4 INCHES AN HOUR. IT IS LIKELY THAT LOCALIZED PONDING OF WATER AND WATER OVER SOME ROADS WILL OCCUR. THE STORMS ARE MOVING EAST AT 20 MPH AND WILL EXIT THE AREA BY 1 AM CDT. ANY PONDING OF WATER SHOULD QUICKLY END AFTER THE STORMS EXIT THE AREA. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 9:59 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 46 min |
| May 1, 10:45 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Palo Alto | 45 min |
| May 1, 11:24 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster, Wright | 51 min |
| May 1, 11:35 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 25 min |
| May 2, 12:01 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 44 min |
| May 2, 12:38 AM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Greene, Sac | 52 min |
| May 2, 1:02 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Guthrie | 43 min |
| May 2, 1:07 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Carroll, Dallas, Greene, Guthrie | 38 min |
| May 2, 1:24 AM CDT | Tornado Warning | DMX | Boone | 36 min |
| May 2, 1:27 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story, Webster | 48 min |
| May 2, 1:47 AM CDT | Tornado Warning | DMX | Boone, Hamilton, Hardin, Story | 28 min |
| May 2, 1:53 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 52 min |
| May 2, 2:04 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Story | 41 min |
| May 2, 2:37 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Marshall, Tama | 36 min |
| May 2, 3:18 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 15 min |
| May 2, 3:46 PM CDT | Flash Flood Watch | DMX | Black Hawk, Bremer, Butler, Cerro Gordo, Franklin, Grundy and 1 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.